Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 71, NWS Sioux Falls, SD

July 3, 2023Union County, South Dakota; Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2023, 4:38 PM CDT for Union County, South Dakota; Sioux County, Iowa. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2023, 4:38 PM CDT (21:38 UTC)
Expired
Jul 3, 2023, 5:30 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Sioux County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:56 PM CDTHAIL 0.88Hawarden, IAMostly pea sized hail and heavy rain, but some stones as big as nickels.
Jul 3, 5:05 PM CDTHAIL 15 Se Alcester, SDPicture received through social media.
Jul 3, 5:07 PM CDTHAIL 1Hawarden, IAQuarter sized hail in the southwest part of town.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS53 KFSD 032138
SVRFSD
IAC167-SDC127-032230-
/O.NEW.KFSD.SV.W.0071.230703T2138Z-230703T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
438 PM CDT Mon Jul 3 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in northwestern Iowa...
  Northeastern Union County in southeastern South Dakota...

* Until 530 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located just southeast of 
  Hawarden, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hawarden around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4292 9627 4296 9660 4308 9663 4308 9633
TIME...MOT...LOC 2137Z 147DEG 4KT 4297 9642 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
3 follow-up statements
915 
WWUS53 KFSD 032201
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
501 PM CDT Mon Jul 3 2023

IAC167-SDC127-032230-
/O.CON.KFSD.SV.W.0071.000000T0000Z-230703T2230Z/
Sioux IA-Union SD-
501 PM CDT Mon Jul 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN SIOUX AND NORTHEASTERN UNION COUNTIES...

At 458 PM CDT, a severe thunderstorm was located between Hawarden 
and Ireton, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Rural areas between Hawarden and Ireton through 545 PM CDT.

This storm produced nickel size hail in Hawarden at 456 pm CDT. A 
wind gust to 52 mph was recorded at a personal weather station 5 
miles southeast of Hawarden at 446 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4292 9627 4296 9660 4308 9663 4305 9632
TIME...MOT...LOC 2158Z 107DEG 2KT 4297 9645 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
778 
WWUS53 KFSD 032217
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
517 PM CDT Mon Jul 3 2023

IAC167-SDC127-032230-
/O.CON.KFSD.SV.W.0071.000000T0000Z-230703T2230Z/
Sioux IA-Union SD-
517 PM CDT Mon Jul 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN SIOUX AND NORTHEASTERN UNION COUNTIES...

At 515 PM CDT, a severe thunderstorm was located near Hawarden, 
moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
   Rural areas southeast of Hawarden through 530 PM CDT.

At 507 pm CDT, quarter size hail was reported in Hawarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4292 9627 4296 9660 4303 9659 4302 9631
TIME...MOT...LOC 2215Z 292DEG 5KT 4298 9649 

TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
066 
WWUS53 KFSD 032226
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
526 PM CDT Mon Jul 3 2023

IAC167-SDC127-032236-
/O.EXP.KFSD.SV.W.0071.000000T0000Z-230703T2230Z/
Sioux IA-Union SD-
526 PM CDT Mon Jul 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND
NORTHEASTERN UNION COUNTIES WILL EXPIRE AT 530 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4292 9627 4296 9660 4303 9659 4302 9631
TIME...MOT...LOC 2226Z 328DEG 8KT 4297 9648 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
327 PM CDT Mon Jul 3 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 322 PM CDT Mon Jul 3 2023

KEY MESSAGES:

1. Active end to the holiday weekend, with multiple chances for
storms, some possibly severe.

2. Cool and mostly dry Wednesday-Thursday.

3. Spotty storm chances return Friday into the upcoming weekend.

--------------------------------

Focus for this forecast period will be on the chance for
thunderstorms, some strong to severe, which could impact holiday
event plans at times over the next 24-36 hours.

Broad-scale pattern features mid-upper level low pressure moving
through the Canadian Prairies, with a trough extending southward
into the Rockies, with weak ridging over the Great Lakes. This
places our forecast area within relatively weak quasi-zonal to
southwest flow aloft, though this will strengthen through tonight
and Tuesday as the trough swings farther east into the Dakotas.

The old saying "the devil is in the details" comes into play for
this forecast, as smaller scale features will largely drive the
timing/location of storm chances, and this is where uncertainty is
greatest.

LATE AFTERNOON-EARLY EVENING: Surface boundary has remained farther
south than earlier anticipated, partially reinforced by weak outflow
from elevated convection which developed just south of I-90 into far
northwest Iowa during the late morning. Surface boundary expected to
be one focus point for new development during through early evening,
which can be seen in enhancing cu field & isolated towers/CBs which
have developed in southwest Minnesota and between I-90 and the
Missouri River in South Dakota. Unlike the elevated convection up to
this point, think any surface based storms could become a little
more robust given 1500-2500 J/kg CAPE. Deep layer shear is still on
the weak side this evening, though, so would expect more multi-cell
pulsy storms capable of isolated hail to ping pong ball size and
wind gusts to 60 mph.

LATE EVENING-OVERNIGHT: Early evening activity should lose intensity
after sunset with loss of heating and lack of additional forcing
support. Focus will then turn to storms which are expected to
develop over Wyoming/southeast Montana/far western South Dakota this
afternoon/evening. Not a great deal of consistency among high-res
models in how things will evolve, and thus confidence in timing of
storms and severe threat overnight is on the low side. From a broad
consensus standpoint, should see High Plains discrete cells congeal
into one or more clusters, which could present a damaging wind
threat as they move toward the Missouri and James River Valleys
overnight. Exact timing of this threat is unclear, though it looks
to be primarily after 11pm-midnight, with the greatest threat
remaining west of I-29 into early Tuesday morning as the line
advances east across the forecast area.

TUESDAY-TUESDAY NIGHT: Uncertainty continues into the July 4th
holiday, as it will be largely dependent on how far east the
boundary is pushed by the overnight convection & whether additional
convection persists throughout the day, limiting destabilization.
Still looking at 2 potential scenarios, but currently leaning toward
scattered sub-severe storms lingering across portions of at least
southeast SD/southwest MN through the midday hours. While location
of the true cold front and any residual outflow boundaries is
unclear, would still expect to see stronger storms develop along
these boundary by late afternoon as heating and instability is
maximized. Greater deep layer shear is displaced behind the surface
boundary, which should lead to more multi-cell activity with large
hail and damaging winds as the primary threats during the late
afternoon to mid-evening. However, localized enhancement of low
level shear along the boundary could support an isolated tornado
threat. Current thinking will have this activity progress east of
our CWA by late evening. However, a chance for trailing sub-severe
storms will linger across our southeast counties into the overnight
hours, potentially disrupting late evening fireworks in some areas.

.LONG TERM...(Tuesday Night through Monday)
Issued at 322 PM CDT Mon Jul 3 2023

WEDNESDAY-THURSDAY: Relatively cool high pressure will settle into
the region behind the departing cold front Tuesday night, leading to
a couple of days with below normal temperatures and lower humidity
levels. Looking for highs largely in the 70s, with overnight lows
dipping into the 50s, coolest Wednesday night when some readings in
the 40s are not out of the realm of possibility. Could see spotty
showers/storms linger in our far southeast into early Wednesday,
but otherwise dry conditions are expected through this period.

FRIDAY-MONDAY: As the cool surface high slides off to the east, will
see some return flow bring a little more moisture back to the area.
Mid-upper level flow returns to a more active quasi-zonal pattern,
with potential for embedded weak waves to trigger periodic showers
and storms. Difficult to pinpoint precise timing at this range, so
did not deviate from blended NBM pops at this time. Temperatures
look to remain in the seasonal range, perhaps still a little below
early July normals. Ensembles showing very low, if any, probability
for temperatures pushing back up into the 90s, with potential for
highs in the 80s largely confined to our western/southern areas,
leaving southwest MN and some adjacent areas more likely to see
highs in the 70s through the upcoming weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 322 PM CDT Mon Jul 3 2023

Isolated to scattered thunderstorms are expected across the
forecast area through this period, with low confidence in exact
timing/location of storms. Greatest coverage is currently expected
west of I-29 after 04Z-05Z into the overnight hours, with the
chance for a line of storms producing isolated strong winds moves
in from central SD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jul 3, 4:23 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Mon Jul 3 2023

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ060>062-065>071-040930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening, with risks of hail and stronger winds. The greatest
risks will be along Highway 14.

Several clusters of storms will move east out of the western
Dakotas Monday night into Tuesday morning. While this activity
will be weakening as it arrives, brief gusty winds may be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The greatest risks for strong to severe storms will arrive
Tuesday afternoon and into Tuesday night as a front moves into the
region. Scattered thunderstorms may form along and east of a line
from Lake Andes to Madison and Marshall late in the afternoon.
Large hail up to golf ball size, damaging winds to 70 mph, and
heavy rainfall may be possible with this activity as it moves
southeast. Those spending the 4th of July holiday outdoors or
attending fireworks shows should continue to stay aware of the
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

SDZ050-052-053-057>059-063-064-040930-
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening, with risks of hail up to golf ball size and 70 mph
wind gusts.

Several clusters of storms will move east out of the western
Dakotas Monday evening into Tuesday morning. This activity could
produce strong winds up to 70 mph through the James River valley
before weakening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms may continue Tuesday morning, however the
greatest risk for severe storms will move towards far southeastern
South Dakota in the afternoon. Those spending the 4th of July
holiday outdoors or attending fireworks shows should continue to
stay aware of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm Monday afternoon.

MNZ071-072-080-081-097-SDZ038>040-054>056-040930-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Miner-Lake-Moody-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening along a stalled front. The greatest risks with severe
storms will be hail up to golf ball size and 70 mph wind gusts.

Several clusters of storms will move east out of the western
Dakotas Monday evening into Tuesday morning. This activity could
produce strong winds up to 70 mph through the James River valley
before weakening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another risk for strong to severe storms may form Tuesday
afternoon. Areas along and southeast of a line from Lake Andes to
Madison and Marshall will see the greatest risk for any
redevelopment of thunderstorms late in the afternoon. Large hail,
damaging winds, and heavy rainfall may be possible with this
activity as it moves southeast. Those spending the 4th of July
holiday outdoors or attending fireworks shows should continue to
stay aware of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm Monday.

In the hours before

Local storm report, Jul 3, 3:51 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
351 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     Hail             Utica                   42.98N 97.51W
07/03/2023  M1.00 inch       Yankton            SD   Emergency Mngr

&&

JC
Local storm report, Jul 3, 4:34 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
434 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Tornado          4 NW Tabor              42.99N 97.72W
07/03/2023                   Bon Homme          SD   Trained Spotter

            Tornado on ground approximately 3 N and 1 W
            of Tabor.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:35 PM CDTSevere Thunderstorm WarningFSDYankton40 min
Jul 3, 3:58 PM CDTSevere Thunderstorm WarningFSDClay, Turner, Yankton47 min
Jul 3, 4:10 PM CDTTornado Warning Tornado observedFSDBon Homme, Yankton35 min
Jul 3, 5:09 PM CDTTornado WarningFSDPlymouth, Sioux22 min
Jul 3, 5:39 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.